Advertisement

The Incidence Algebra of a Uniform Poset

  • Paul Terwilliger
Conference paper
Part of the The IMA Volumes in Mathematics and Its Applications book series (IMA, volume 20)

Abstract

Let P,≤ denote a finite graded poset of rank N ≥ 2, with fibers P 0, P 1, ... , P N. Let the matrices L i, R i, E i * (0 ≤ i ≤ N) have rows and columns indexed by P, and entries
$$ \begin{gathered} {{({{L}_{i}})}_{{xy}}} = 1\;if\;x \in {{P}_{{i - 1}}},\;y \in {{P}_{i}},\;x \leqslant y,\quad and\quad 0\;otherwise\;(1 \leqslant i \leqslant N), \hfill \\ {{({{R}_{i}})}_{{xy}}} = 1\;if\;x \in {{P}_{{i + 1}}},\;y \in {{P}_{i}},\;y \leqslant x,\quad and\quad 0\;otherwise\;(1 \leqslant i \leqslant N - 1), \hfill \\ {{(E_{i}^{*})}_{{xy}}} = 1\;if\;x,y \in {{P}_{i}},\;\;x = y,\quad and\quad 0\;otherwise\;(1 \leqslant i \leqslant N), \hfill \\ \end{gathered} $$
and L 0 = R N = 0. The incidence algebra of P is the real matrix algebra generated by L i, R i, E i * (0 ≤ iN). P is uniform if there exists real numbers e i + , e i - , fi, (1 ≤ iN) (satisfying a certain condition) such that
$$ e_{i}^{ - }{{R}_{{i - 2}}}{{L}_{{i - 1}}}{{L}_{i}} + {{L}_{i}}{{R}_{{i - 1}}}{{L}_{i}} + e_{i}^{ + }{{L}_{i}}{{L}_{{i + 1}}}{{R}_{i}} = {{f}_{i}}{{L}_{i}}\quad (1 \leqslant i \leqslant N)\;({{R}_{{ - 1}}} = {{L}_{{N + 1}}} = 0). $$

Keyword

Graded poset Partial geometry Partial geometric lattice Association scheme 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    E. Bannai, T. Ito, Algebraic combinatorics I: Association Schemes, Benjamin-Cummings Lecture Note 58. New York, 1984.zbMATHGoogle Scholar
  2. [2]
    R. C. Bose, Strongly regular graphs, partial geometries and partially balanced designs, Pacific J. Math. 13 (1963), 389–419.MathSciNetzbMATHGoogle Scholar
  3. [3]
    R. C. Bose, W. G. Bridges, M. S. Shrikhande, A characterization of partial geometric designs, Discrete Math. 16 (1976), 1–7.MathSciNetCrossRefzbMATHGoogle Scholar
  4. [4]
    R. C. Bose, W. G. Bridges, M.S. Shrikhande, Partial geometric designs and two-class partially balanced designs, Discrete Math. 21 (1978), 97–101.MathSciNetCrossRefzbMATHGoogle Scholar
  5. [5]
    R. C. Bose, R. Miskimins, Partial geometric spaces of m dimensions, Algebraic methods in graph theory, Szeged (1978), 37–45.Google Scholar
  6. [6]
    R. C. Bose, S. S. Shrikhande, N.M. Singhi, Edge regular multigraphs and partial geometric designs, Proceedings of the International Colloquium on Combinatorial Theory, Acad. Lincei, Rome (1973), 49–81.Google Scholar
  7. [7]
    A. Brouwer, A. Cohen, A. Neumaier, Distance-regular graphs, Springer, Berlin, 1988. preprint.Google Scholar
  8. [8]
    P. J. Cameron, Dual polar spaces, Geom. Dedicata 12 (1982), 75–85.MathSciNetCrossRefzbMATHGoogle Scholar
  9. [9]
    P. Delsarte, Association schemes and t-designs in regular semilattices, J. Combin. Theory Ser. A 20 (1976), 230–243.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [10]
    P. Delsarte, Bilinear forms over a finite fíeld with applications to coding theory, J. Combin. Theory Ser. A 25 (1978), 226–241.MathSciNetCrossRefzbMATHGoogle Scholar
  11. [11]
    P. Delsarte, J. Goethals, Alternating bilinear forms over GF(q), J. Combin. Theory Ser. A 25 (1978), 26–50.MathSciNetCrossRefGoogle Scholar
  12. [12]
    M. Doob, On graph products and association schemes, Utilitas Math. 1 (1972), 291–302.MathSciNetzbMATHGoogle Scholar
  13. [13]
    C. Dunkl, An addition theorem for Hahn polynomials: the spherical functions, SIAM J. Math. Anal. 9 (1978), 627–637.MathSciNetCrossRefzbMATHGoogle Scholar
  14. [14]
    C. Dunkl, An addition theorem for some q-Hahn polynomials, Monatsh. Math. 85 (1977), 5–37.MathSciNetCrossRefGoogle Scholar
  15. [15]
    J. Hemmeter, A new family of distance-regular graphs, preprint.Google Scholar
  16. [16]
    A. A. Ivanov, M. E. Muzichuk, V. A. Ustimenko, On anew family of (P and Q)-polynomial schemes, preprint.Google Scholar
  17. [17]
    R. Laskar, Proc. 10th Southern Conference on Combinatorics, Graph Theory and Computing, Vol. 2 (Congress Numeratium XXIV) (1979), 645–650.Google Scholar
  18. [18]
    R. Laskar, J. Dunbar, Partial geometry of dimension three, J. Combin. Theory Ser. A 24 (1978), 187–201.MathSciNetCrossRefGoogle Scholar
  19. [19]
    R. Laskar and A. Sprague, A characterization of partial geometric lattices of rank 4, Enumeration and Design, (Jackson and Vanstone, eds), Academic Press, Toronto (1984), 215–224.Google Scholar
  20. [20]
    R. Liebler and A. Meyerowitz, Partial geometric lattices II: Association schemes, J. Statist. Plann. Inference 18 (1988), 161–176.MathSciNetCrossRefzbMATHGoogle Scholar
  21. [21]
    A. Meyerowitz, Partial geometric lattices with generalized quadrangles as planes, Algebras Groups Geom. 2 (1985), 436–454.MathSciNetzbMATHGoogle Scholar
  22. [22]
    A. Meyerowitz, R. Miskimins, Partial geometric lattices I. Regularity conditions, J. Statist. Plann. Inference 17 (1987), 21–50.MathSciNetCrossRefzbMATHGoogle Scholar
  23. [23]
    A. Neumaier, Distance matrices and n-dimensional designs, European J. Combin. 2 (1981), 165–172.MathSciNetzbMATHGoogle Scholar
  24. [24]
    A. Neumaier, Quasi-residual 2-designs, 11/2-designs, and strongly regular multigraphs, Geom. Dedicata 12 (1982), 351–366.MathSciNetCrossRefzbMATHGoogle Scholar
  25. [25]
    A. Neumaier, Regular cliques in graphs and special 11/2-designs, Finite geometries and designs, Proc. Second Isle of Thorns Conference, London Math. Soc. Lecture Notes Ser. 49 (P. J. Cameron, J. W. Hirschfield, D. R. Hughes, eds.), Cambridge University Press, Cambridge, 1981.Google Scholar
  26. [26]
    A. P. Sprague, A characterization of 3-nets, J. Combin. Theory Ser. A 27 (1979), 223–253.MathSciNetCrossRefzbMATHGoogle Scholar
  27. [27]
    A. P. Sprague, Pasch’s axiom and projective spaces, Discrete Math. 33 (1981), 79–87.MathSciNetCrossRefzbMATHGoogle Scholar
  28. [28]
    A. P. Sprague, Incidence structures whose planes are nets, European J. Combin. 2 (1981), 193–204.MathSciNetzbMATHGoogle Scholar
  29. [29]
    D. Stanton, Some q-Krawtchouk polynomials on Chevalley groups, Amer. J. Math. 102 (4) (1980), 625–662.MathSciNetCrossRefzbMATHGoogle Scholar
  30. [30]
    D. Stanton, Three addition theorems for some q-Krawtchouk polynomials, Geom. Dedicata 10 (1981), 403–425.MathSciNetCrossRefzbMATHGoogle Scholar
  31. [31]
    D. Stanton, A partially ordered set and q-Krawtchouk polynomials, J. Combin. Theory Ser. A 30 (1981), 276–284.MathSciNetCrossRefzbMATHGoogle Scholar
  32. [32]
    D. Stanton, Orthogonal polynomials and Chevalley groups, Special Functions: Group theoretical aspects and applications, (Askey et. al., eds) (1984), 87–128.Google Scholar
  33. [33]
    D. Stanton, Harmonic on posets, J. Combin. Theory Ser. A 40 (1985), 136–149.MathSciNetCrossRefzbMATHGoogle Scholar
  34. [34]
    V. A. Ustimenko, On some properties of the geometry of the Chevalley groups and their generalizations, preprint, 1988.Google Scholar

Copyright information

© Springer-Verlag New York, Inc. 1990

Authors and Affiliations

  • Paul Terwilliger
    • 1
  1. 1.Department of MathematicsUniversity of WisconsinMadisonUSA

Personalised recommendations